Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Sacramento, CA

May 17, 2004Shasta County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 17, 2004, 7:28 PM PDT for Shasta County, Tehama County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 7:28 PM PDT (02:28 UTC)
Expired
May 17, 2004, 8:00 PM PDT
In force
32 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Shasta County, CA, Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 180228
SVRSTO
CAC089-103-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
725 PM PDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TEHAMA COUNTY IN CALIFORNIA
  SOUTHWESTERN SHASTA COUNTY IN CALIFORNIA

* VALID UNTIL 800 PM PDT

* AT 720 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL TEHAMA COUNTY...OR ABOUT 13
  MILES NORTHWEST OF RED BLUFF...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...  * SOME         
  LOCATIONS AFFECTED BY THIS WARNING INCLUDE...RURAL AREAS WEST 
  OF I-5 NORTH OF BOWMAN ROAD EXTENDING NORTHWARD INTO SOUTHWESTERN  
  SHASTA COUNTY.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 4023 12248 4027 12233 4043 12234 4041 12250

$$
BARUFFALDI/ROWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 17, 3:25 PM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
325 PM PDT MON MAY 17 2004

.DISCUSSION...THE SFO TO SAC PRESSURE GRADIENT HAS INCREASED TO +3.5
THIS AFTERNOON AND THE RDD TO SAC PRESSURE GRADIENT HAS INCREASED TO
-2.1. THIS IS HELPING TO CREATE BREEZY CONDITIONS FOR THE CENTRAL
VALLEY. THE WINDS WILL BEGIN TO DECREASE OVERNIGHT AS THE TROUGH
AXIS MOVES OVERHEAD. SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP
UP OVER THE NORTHERN ZONES THIS AFTERNOON. THE ISOLATED
THUNDERSTORMS WILL CONTINUE THIS EVENING AS INSTABILITY INCREASES
AHEAD OF THE APPROACHING TROUGH. THE BEST CHANCES FOR PRECIPITATION
WILL BE OVERNIGHT INTO TUESDAY MORNING AS PVA PEAKS OVER NORTHERN
CALIFORNIA AT THIS TIME.

THE MODELS HAVE THE TROUGH AXIS PROGGED TO REMAIN OVER CALIFORNIA
THROUGH THE END OF THE WORK WEEK. A SERIES OF SHORT WAVES WILL MOVE
THROUGH THE BASE OF THE TROUGH...CONTINUING THE CHANCES OF
PRECIPITATION THROUGH THURSDAY. THE PLACEMENT OF THE TROUGH...IN
CONJUNCTION WITH HIGHER INSTABILITIES...WILL CREATE A THUNDERSTORM
POTENTIAL DURING THE AFTERNOONS. THE THUNDERSTORM POTENTIAL WILL
DROP FARTHER SOUTH EACH DAY...WITH CHANCES REACHING THE SOUTHERN
SACRAMENTO VALLEY BY THURSDAY AFTERNOON.

ON FRIDAY...THE TROUGH WILL BEGIN MOVING EASTWARD AS ANOTHER LOW
PRESSURE SYSTEM DROPS SOUTH OUT OF CANADA...KICKING THIS TROUGH
EASTWARD INTO THE ROCKIES. HOWEVER...TROUGHING WILL STILL CONTINUE
OVER CALIFORNIA...AS THE NEXT SYSTEM MOVES SOUTHWARD INTO THE CWA.
WILL DRY THINGS OUT FROM FRIDAY THROUGH NEXT MONDAY...WITH PARTLY
CLOUDY SKIES PREVAILING ALONG WITH COOLER TEMPERATURES REMAINING
THROUGH THE FORECAST PERIOD.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CRS
Hazardous weather outlook, May 17, 7:00 AM PDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT MON MAY 17 2004

CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN MOUNTAINS AND
IN THE FAR NORTHERN SACRAMENTO VALLEY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN OF INTERIOR
NORTHERN CALIFORNIA AND THE FAR NORTHERN SACRAMENTO VALLEY ON
WEDNESDAY.  THE THREAT OF THUNDERSTORMS SPREADS SOUTH TO AROUND
SACRAMENTO ON THURSDAY. HIGHER TERRAIN MAY EXPERIENCE ADDITIONAL
ISOLATED THUNDERSTORMS ON FRIDAY BEFORE THE UPPER LEVEL TROUGH MOVES
EAST.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

HS

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.